Pigeon-Talk banner
1 - 2 of 2 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
Hi, everyone.

I am fostering a new five or six week old pigeon. I just picked it up today. When I administered Nystatin, I must have done something wrong because some of the medicine came back up into the beak. The pigeon started sneezing, not convulsively but occasionally, and she stopped sneezing after about 10 minutes.

How worried should I be about aspiration? Some of the posts seem to suggest that she is definitely going to get pneumonia or drown and I'm scared. Is there anything I can do at this point? It's about 45 minutes after it happened.

I had a similar scare once before, but it was obvious what I did wrong in that case. I hadn't wrapped my burrito-towel around her tightly enough and the bird moved her head just as I plunged the dropper and the medicine got into her mouth and I was terrified! It was the last dose of medicine in a 10-day regimine and I thought--great, I killed her on the last day! But it's a week later and she's in perfect health. No pneumonia.

This time, I don't know what I did wrong. The bird didn't move her head. I thought I got the dropper in deep enough and still, the Nystatin seemed to come up. She hadn't eaten for a few hours and her crop was almost empty. I guess my lesson is, perhaps, to administer the Nystatin in two parts to this bird.

But is there anything I can do now? How scared should I be that it got into her lungs? Is it possible that sometimes the liquid doesn't go down the wrong way when it comes back up and she's just sneezing because it tastes bad or got into her nostrils?

This is the fifth bird I've administered meds to. I can't wait for the day when administering meds is a piece of cake. For now, depending upon the bird, I feel so anxious when I do it. Any tips would be appreciated!

Thank you!
 

·
Registered
Joined
·
2 Posts
Discussion Starter · #7 ·
Thanks, everyone! And thanks for reassuring me! The squeaker appears fine this morning, and I will continue to keep an eye on her.

Terry's right -- The squeaker has candidiasis and that's why I was giving her Nystatin. I understand the debate about whether to medicate or just leave a bird alone and provide rest, but the rehabber I got her from had a squeaker die from candidiasis once. So she thinks that it is important to medicate her and I'm not about to second guess this decision. The bird is on .8 ml twice a day.

I was using a 1 ml syringe and I did open the beak and put the syringe well past the opening to the bird's windpipe. (Sorry, I was so freaked out when I was writing last night, I couldn't think of the word "syringe" and I forgot to explain how I administered the medication.) That's why I was so surprised about what happened because it seemed like I did it right. The medicine came up above the tip of the syringe, which was in her throat, and the medicine flowed into her mouth.

So, I guess today I will try administering it in two .4ml parts instead of the full dosage at once.

Thanks again!
 
1 - 2 of 2 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top